PDA

View Full Version : Seasonal Time Change Effect




rozcro
11-02-2009, 02:23 PM
Hi,
I'm new and looked through but couldn't find anything on this.

Does the seasonal time change have an effect on bipolar kids? My 10 year old daughter is bipolar and she has been just dragging since the time change. Right now (11:21 am) she is in bed, asleep, instead of at school. She says she is tired.

I'm worried what is going to happen at bedtime tonight, she'll be wide awake!

Can anyone give me any input on how I should be handling the time change, and is this "normal" for a bipolar kid?

All help appreciated!!!




Mari
11-02-2009, 03:49 PM
Hi,
and is this "normal" for a bipolar kid?
Almost anything having to do with sleep patterns is normal for kids with BP.

The time change was only a night ago.
Give her some time.
Let her sleep. If it is about the time change, she'll catch up with the changes in a couple of days.

If it is not about the time change, you'll need to see her psychiatrist.

Here's an article from the Bipolar Child:
http://www.bipolarchild.com/Newsletters/0506.html

M.

waves
11-02-2009, 04:42 PM
any change in schedule of sleep ... requiring us to reset our circadian rhythm, can certainly trigger bipolar sx. the best thing is to get her back on rhythm as soon as possible.

one way to do this is using melatonin. it is made naturally by the body, and is released naturally as light goes away. taking synthetic melatonin can be helpful in adjusting to a time change.

melatonin is used by those who travel across time zones and need to reset their circadian rhythm. the body releases natural melatonin only according to their "old" rhythm. administering it at the "new" bed time - usually just for a few days - induces sleep and a creates change in the natural body clock.

whatever you do, be sure to buy tablets that contain only melatonin. often it is sold in combination tablets with tryptophan. avoid this because it can could have activating effects in bipolar persons and possibly induce. in addition, if she is on an antidepressant, there can be interactions with the same result or worse.

you should check with your doctor or psychiatrist anyway, as far as safety and what dosage to use for your daughter. you might try to call in rather than just make an appointment, since the quicker you intervene, the better, since loss of sleep can kick off hypomania.

Good luck! ... and let us know how it goes! :)

~ waves ~

waves
11-02-2009, 04:59 PM
since in fall we go back an hour - getting an hour extra sleep, it would make more sense if she were awake earlier... i would not expect her to be sleepier. of course in general the season is giving us less and less light, and this will be more pronounced depending how far north/south you are.

you could still try the melatonin strategy, with psych approval of course, to reset her rhythm, but i think the seasonal change is more at play here with the reduced number of daylight hours, than the actual 1 hour time change.

try to keep her to a normal number of hours of sleep, and on a regular schedule, even if she is tired. sleeping too much can bring on depression. too little can induce mania - avoid sleep deprivation.

~ waves ~